Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS St. Louis, MO

May 31, 2004Adams County, Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2004, 5:59 PM CDT for Adams County, Brown County, Illinois. It was in force for 46 min. 20 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 5:59 PM CDT (22:59 UTC)
Expired
May 31, 2004, 6:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Adams County, IL, Brown County, IL

The radar

The Lincoln radar (KILX), 151 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:01 PM CDTTSTM WND GST 57Quincy, IL57 MPH...49 KT WIND GUST AT KUIN.
May 31, 6:01 PM CDTTSTM WND GST 57Quincy, IL57 MPH...49 KT WIND GUST AT KUIN.
May 31, 6:01 PM CDTTSTM WND GST 57Quincy, IL57 MPH...49 KT WIND GUST AT KUIN.
May 31, 6:01 PM CDTTSTM WND GST 57Quincy, IL57 MPH...49 KT WIND GUST AT KUIN.
May 31, 6:01 PM CDTTSTM WND GST 57Quincy, IL57 MPH...49 KT WIND GUST AT KUIN.
May 31, 6:05 PM CDTTSTM WND GST 65Loraine, IL
May 31, 6:05 PM CDTTSTM WND GST 65Loraine, IL
May 31, 6:05 PM CDTTSTM WND GST 65Loraine, IL
May 31, 6:05 PM CDTTSTM WND GST 65Loraine, IL
May 31, 6:05 PM CDTTSTM WND GST 65Loraine, IL
May 31, 6:10 PM CDTTSTM WND DMGQuincy, ILPOWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF ROUTE 48 AND STATE STREET.
May 31, 6:10 PM CDTTSTM WND DMGQuincy, ILPOWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF ROUTE 48 AND STATE STREET.
May 31, 6:10 PM CDTTSTM WND DMGQuincy, ILPOWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF ROUTE 48 AND STATE STREET.
May 31, 6:10 PM CDTTSTM WND DMGQuincy, ILPOWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF ROUTE 48 AND STATE STREET.
May 31, 6:10 PM CDTTSTM WND DMGQuincy, ILPOWER POLES DOWN IN QUINCY...BLOCKING INTERSECTION OF ROUTE 48 AND STATE STREET.
May 31, 6:50 PM CDTTSTM WND DMG4 Nw Perry, ILTREE DOWN AT 2W OF PERRY JUNCTION
May 31, 6:50 PM CDTTSTM WND DMG4 Nw Perry, ILTREE DOWN AT 2W OF PERRY JUNCTION
May 31, 6:50 PM CDTTSTM WND DMG4 Nw Perry, ILTREE DOWN AT 2W OF PERRY JUNCTION
May 31, 6:50 PM CDTTSTM WND DMG4 Nw Perry, ILTREE DOWN AT 2W OF PERRY JUNCTION
May 31, 6:50 PM CDTTSTM WND DMG4 Nw Perry, ILTREE DOWN AT 2W OF PERRY JUNCTION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KLSX 312259
SVRLSX
ILC001-009-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF QUINCY...MOVING EAST AT 50 MPH.
  AREA LAW ENFORCEMENT REPORTED TREES DOWN AND WIND DAMAGE TO A
  CHURCH IN EWING.

* LOCATIONS IMPACTED INCLUDE...
  CAMP POINT
  CLAYTON
  BUCKHORN
  MOUNT STERLING

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED
NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE
INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS
AND WINDOWS

LAT...LON 4022 9146 3979 9137 3982 9057 4011 9065

$$
FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 31, 3:40 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 31 2004

MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK
WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS
VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY.

PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN
THRT.  BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT
THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE.
HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL
CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS.  AFTER
LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE
STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO
LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR
FAR S AREAS.  ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY
THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL.

IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF
SAGS S.  COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT
LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL
LIMIT HTG.

TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10
DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR
ASSOC WITH THE UPR TROF.

FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS
RBND ACR AREA.  PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS
RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF
CWA.  HOPEFULLY...WELL BE RESTED UP BY THEN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

TRUETT

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 4:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAY 31 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES
ACROSS THE AREA.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA
ON TUESDAY NIGHT.  AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK...
A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

CARNEY

In the hours before

Local storm report, May 31, 1:45 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     TRENTON                 38.61N 89.68W
05/30/2004                   CLINTON            IL   TRAINED SPOTTER

            STRONG WINDS DAMAGED HOMES IN TOWN...PRIMARY DAMAGE WAS
            TO ROOFS AND SIDING. MANY TREES DAMAGED AND BLOWN DOWN.
            POWER LINES ALSO DAMAGED. TIME ESTIMATED.

&&

TRUETT
Local storm report, May 31, 1:45 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     TRENTON                 38.61N 89.68W
05/30/2004                   CLINTON            IL   TRAINED SPOTTER

            STRONG WINDS DAMAGED HOMES IN TOWN...PRIMARY DAMAGE WAS
            TO ROOFS AND SIDING. MANY TREES DAMAGED AND BLOWN DOWN.
            POWER LINES ALSO DAMAGED. TIME ESTIMATED.

&&

TRUETT
Local storm report, May 31, 4:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DARDENNE PRAIRIE        38.75N 90.73W
05/30/2004                   ST. CHARLES        MO   NWS EMPLOYEE

            SEVERAL TREES DOWN AND SEVERAL DAMAGED IN TWIN CHIMNEYS
            SUBDIVISION. TIME ESTIMATED.

&&

GLASS
Local storm report, May 31, 4:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DARDENNE PRAIRIE        38.75N 90.73W
05/30/2004                   ST. CHARLES        MO   NWS EMPLOYEE

            SEVERAL TREES DOWN AND SEVERAL DAMAGED IN TWIN CHIMNEYS
            SUBDIVISION. TIME ESTIMATED.

&&

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:36 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.